Hail, Forrest
- When
- December 23, 8:35 PM CST
- Where
- Forrest County, 10 mi S of Bonhomie
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.133, -89.317
13 thunderstorm wind, 6 hail, 5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 23, 3:30 PM CST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 330 PM CST MON DEC 23 2002 FORECAST HIGHLIGHTS INCLUDE FLOODING/SEVERE CONVECTIVE POTENTIAL TONIGHT AND TUESDAY FOLLOWED BY COLDER AIR...TUESDAY NIGHT AND CHRISTMAS DAY. A FEW FLURRIES LATE TUESDAY NIGHT MAINLY N PORTIONS AND AGAIN FRIDAY MORNING N HALF. ANOTHER MAJOR TROUGH AXIS TO PASS AT THE FIRST OF NEXT WEEK. SHORT-TERM: WARM FRONT MOVING STEADILY NWD WITH SURFACE DEWPOINTS NOW IN THE 60S SW BUT STILL NEAR 30 NE PORTIONS OF CWFA. EXPECT BOUNDARY TO SET UP ALONG A KMLU-KCBM LINE LATE TONIGHT AS LOW PRESSURE CENTER(1004MB) WORKS UP THE BOUNDARY INTO GRENADA AREA BY ABOUT 12Z TUESDAY. HEAVIEST RAINFALL OF 2 TO 4 INCHES EXPECTED ACROSS DELTA REGION BEFORE NOON ON TUESDAY AND WILL POST A FLOOD WATCH THOSE AREAS. OTHERWISE...FIRST CONVECTIVE BURST OVER SRN MS AT THIS TIME WILL GIVE WAY TO STRONGER STORMS BUILDING IN WRN LA. WW799 IN EFFECT FOR MUCH OF LA UNTIL 8PM IS NOTED TO BE A PDS(PARTICULARLY DANGEROUS SITUATION) TORNADO WATCH. STRENGTHENING WIND FIELDS TONIGHT ACROSS MS WILL DEFINITELY MEAN THE TORNADO THREAT WILL CONTINUE FARTHER E AND ALL RESIDENTS SHOULD REMAIN WEATHER ALERT OVERNIGHT. MAIN COLD FRONT EXTENDS FROM THE GRENADA LOW CENTER EARLY TUESDAY DOWN INTERSTATE 55 AND THIS FRONT SHOULD SWEEP EWD THROUGH THE MORNING HOURS WITH POTENTIALLY DAMAGING WINDS/TORNADOES. AS THE FIRST SHORTWAVE ALOFT DRIVES THIS BOUNDARY PAST...COLD AIR ADVECTION WILL INCREASE QUICKLY TUESDAY AFTERNOON WITH FALLING TEMPERATURES RIGHT INTO CHRISTMAS MORNING. MEANWHILE A SECOND STRONGER MID LEVEL VORT CENTER PROGGED TO CROSS CENTRAL MS TUESDAY NIGHT WITH 65-70% MEAN RELATIVE HUMIDITIES RIDING ALONG AND LEFT OF THE EWD TRACK. THIS WARRANTS A MENTION OF PERIOD OF FLURRIES FROM 9PM CHRISTMAS EVE THROUGH DAYBREAK CHRISTMAS MORNING - CAN YOU BELIEVE IT? TEMPERATURES TUESDAY NIGHT SHOULD DROP TO NEAR 31 DEGREES ALONG AND N OF HIGHWAY 82 AND NEAR FREEZING DOWN TO I-20 SO WE DO NOT EXPECT ANY SNOW ACCUMULATIONS. THERE COULD BE A DUSTING IN GRASSY AREAS IN THE HIGHWAY 82 CORRIDOR FOR THE BIG DAY HOWEVER TEMPERATURES SHOULD RISE ABOVE FREEZING ALL AREAS DURING CHRISTMAS DAY AND NO TRAVEL IMPACT IS LIKELY. CLOUDS WILL DECREASE DURING THE DAY WEDNESDAY AS A SURFACE HIGH MOVES TOWARD THE AREA FROM TX. THIS HIGH SETTLES RIGHT OVER MS EARLY THURSDAY FOR OUR COLDEST AIR OF THE WEEK - LOW TO MID 20S. EXTENDED... A FAST-MOVING SHORTWAVE CLIPS THE REGION EARLY FRIDAY WITH MARGINAL MOISTURE AND ANOTHER CHANCE AT SOME FLURRIES WITH THE NEXT SIGNIFICANT SHORTWAVE COMING IN ACCORDING TO ENSEMBLES SUNDAY NIGHT OR NEXT MONDAY. THIS ONE WILL BEAR WATCHING FOR MORE TSRA AS THE SEESAW TEMPERATURES OF AN EL NINO WINTER PATTERN CONTINUE. MORE ON THIS LATER IN THE WEEK. PRELIM NUMBERS JAN 058/062 032/046 030 +83-0 MEI 060/067 033/045 029 +8310 .JAN... AR...FLOOD WATCH TONIGHT SERN ZONES 74..75. LA...FLOOD WATCH TONIGHT NERN ZONES 7..8..9..15..16 MS...FLOOD WATCH TONIGHT NWRN ZONES 18..19..25>28..34>36..40>42..47
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 214 PM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI...GENERALLY ALONG AND SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 55. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS EXTREME SOUTHEAST ARKANSAS AND THE REMAINDER OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY ALONG AND SOUTHWEST OF A LINE FROM GREENWOOD TO MERIDIAN. THE PRIMARY SEVERE WEATHER CONCERN WILL BE SIGNIFICANT DAMAGING THUNDERSTORM WINDS ABOVE 70 MILES AN HOUR AND TORNADOES. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT NORTHEAST OF THE LINE FROM GREENWOOD TO MERIDIAN. THE PRIMARY RISK WITH THESE STORMS WILL BE LARGE HAIL OR DAMAGING THUNDERSTORM WINDS ABOVE 60 MILES AN HOUR. TORNADOES ARE NOT LIKELY WITH THESE STORMS BUT THEY CAN NOT BE RULED OUT AT THIS TIME. A WARM FRONT WILL SURGE IN FROM THE GULF THIS AFTERNOON TO RAISE DEWPOINTS AND INCREASE HUMIDITY ACROSS THE AREA. THE FIRST IN A SERIES OF WEATHER SYSTEMS ALOFT WILL MOVE INTO THE REGION DURING LATE AFTERNOON TO INITIATE SCATTERED THUNDERSTORMS OVER MUCH OF THE AREA. STRONGER... POSSIBLY SEVERE STORMS...WILL DEVELOP TONIGHT AS A MORE VIGOROUS WEATHER SYSTEM MOVES INTO THE REGION. THE COLD FRONT AND LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST TONIGHT TO INCREASE LOW LEVEL WINDS AND INCREASE THE CHANCE OF SEVERE STORMS. ...FLOODING... FLOODING WILL BE POSSIBLE TONIGHT OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI. PERIODS OF HEAVY RAIN CAN BE EXPECTED OVER MOST OF THE REGION TONIGHT. A WARM FRONT WILL MOVE IN FROM THE GULF LATER THIS AFTERNOON AND INCREASE HUMIDITY ACROSS THE AREA. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THE WARM FRONT THIS AFTERNOON AS IT LIFTS NORTH. RAINFALL CHANCES WILL BE HIGHEST OVER WESTERN ZONES. RAINFALL AMOUNTS IN EXCESS OF TWO INCHES WITH LOCALIZED AMOUNTS OF THREE TO FOUR INCHES IS EXPECTED TO PRODUCE FLOODING TONIGHT WEST OF A LINE FROM GRENADA MISSISSIPPI TO VICKSBURG TO BUDE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ...DAYS TWO AND THREE... SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE EAST MISSISSIPPI COUNTIES EARLY TUESDAY. THE PRIMARY SEVERE WEATHER CONCERN WILL BE DAMAGING THUNDERSTORM WINDS. A FEW STORMS MAY BE CAPABLE OF PRODUCING TORNADOES. A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT AND INTO EAST MISSISSIPPI AROUND DAYBREAK TUESDAY. STRONG SOUTHERLY WIND AHEAD OF THE FRONT AND SIGNIFICANT UPPER LEVEL SUPPORT WILL MAINTAIN THE CHANCE OF SEVERE THUNDERSTORMS INTO TUESDAY MORNING...GENERALLY EAST OF A LINE FROM COLUMBUS TO JACKSON TO COLUMBIA. THE STRONGEST FEATURES WILL MOVE TO THE EAST BY MIDDAY TUESDAY AND THE CHANCE OF SEVERE THUNDERSTORMS WILL END. ...DAYS FOUR THROUGH SEVEN... SNOW FLURRIES WILL BE POSSIBLE FRIDAY MORNING ACROSS SOUTHEAST ARKANSAS AND NORTH-CENTRAL MISSISSIPPI. NO ACCUMULATIONS ARE EXPECTED AT THIS TIME. ANOTHER STRONG COLD FRONT WILL APPROACH THE AREA SUNDAY NIGHT AND PRODUCE A CHANCE FOR STRONG THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Mobile radar (KMOB), 114 km away, was scanning. The volume nearest the first event began at 02:35 UTC.
13 thunderstorm wind, 6 hail, 5 flash flood. Local standard time, as filed.
Heavy rainfall resulted in street flooding in the city.
Thunderstorms moving over Rankin County resulted in flooding across the county. The worst reported flooding occurred in the Brandon and Richland areas. In Brandon, several homes were flooded in the Winchase, Bradford, and Westwind subdivisions, where some sandbagging was taking place. In Richland, one foot of water was covering all lanes of U.S. Highway 49 in the city.
Heavy rainfall produced street flooding in the community of Drew, with water covering parts of other roads in the county.
Five inches of water covered the road at the intersection of Big Creek and Siwell Roads.
Heavy rain caused portions of U.S. Highway 82 and Lake Ferguson Road to be under water.
Winds associated with severe thunderstorms toppled numerous trees and caused partial blocking of U.S. Highway 84.
Thunderstorm winds blew down numerous trees and powerlines across the county.
Winds from a severe thunderstorm toppled numerous trees and powerlines across the county.
Numerous trees were blown down in the Eatonville community.
Thunderstorm winds toppled numerous trees along U.S. Highway 84.
Several large limbs were blown down in the area.
Numerous trees were blown down in the area.
Numerous trees and powerlines were blown down in the area.
Several powerlines were blown down in the area.
A severe thunderstorm produced a 60 MPH wind gust and pea-sized hail in the city.
Severe thunderstorm winds blew down several trees, snapping powerlines in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324208, 5324209, 5324210, 5324211, 5324212, 5324259, 5324260, 5324261, 5324262, 5324263, 5324264, 5324265, 5324266, 5324267, 5324268, 5324269, 5324270, 5324271, 5324272, 5324273, 5324274, 5324275, 5324276, 5324277.